Infliximab in a child with therapy-resistant systemic vasculitis
- First Online:
- Cite this article as:
- de Kort, S.W.K., van Rossum, M.A.J. & ten Cate, R. Clin Rheumatol (2006) 25: 769. doi:10.1007/s10067-005-0071-7
Treatment of systemic vasculitides is usually based on the use of corticosteroids and other immunosuppressive drugs. We describe a 10-year-old girl with systemic vasculitis resistant to immunosuppressive treatment who had a rapid and impressive response to treatment with infliximab.
KeywordsChildhood systemic vasculitisInfliximabJuvenile polyarteritis nodosa
The systemic vasculitides are a group of multi system diseases characterised by the histological presence of blood vessel inflammation. There is a large number of different clinical entities and the clinical features of the various disorders overlap . Classification, especially in children is difficult [2–4]. Polyarteritis nodosa (PAN) is a rare vasculitis in childhood characterised by fibrinoid necrosis of small and/or medium sized arteries [3, 4]. Symptoms depend upon the organs involved. Treatment is symptomatic and includes non-steroidal anti-inflammatory drugs (NSAIDs), corticosteroids, and cytotoxic agents.
Although the pathophysiology of the vasculitides remains poorly understood, TNF-α seems to participate in the cytokine cascade leading to vascular damage and symptoms of the disease . Infliximab (Remicade®) is a chimeric monoclonal antibody that neutralizes the activity of TNF-α through binding to the soluble and the transmembrane forms of TNF-α .
We describe a 10-year-old girl with systemic vasculitis, clinically diagnosed as juvenile polyarteritis nodosa (PAN)[2–4], that was persistently active despite prolonged immunosuppressive treatment, who benefited from anti-TNF treatment with infliximab.
At the age of 7 she suffered from a necrotising inflammation of the dorso-lateral muscles of her right upper leg diagnosed by MRI and histology. Two years later the vasculitic skin lesions on arms and legs started to increase in size and became necrotic. There was always a good initial response to prednisone 1 mg/kg but each time the dose was tapered, new vasculitic skin lesions developed. Large atrophic scars remained. Azathioprine 2 mg/kg and hydroxychloroquine 5 mg/kg were added to the regimen.
When she was 10 years old, besides skin lesions, she developed vasculitis of the jejunum and mesentery, as was demonstrated by ultrasound. An angiograph was not performed. The prednisone dose was increased to 2 mg/kg. The dermal and abdominal symptoms improved. At this stage, tapering of prednisone below 1 mg/kg resulted in recurrence of all symptoms. Due to the prolonged use of steroids she developed steroid toxicity: severe Cushingoid appearance, stunting of growth (SD 0 to SD -1), increased body weight (BMI 24,4), muscle weakness and hypertension.
Because of the severe and ongoing vasculitis unresponsive to immunosuppressive treatment (prednisone 2 mg/kg, azathioprine 2 mg/kg, and hydroxychloroquine 5 mg/kg), infusion with infliximab 3 mg/kg (150 mg) was started. Within 48 hours all clinical signs of skin vasculitis and abdominal symptoms disappeared. Methotrexate (MTX) 7.5 mg once weekly was added to the treatment to prevent antibody formation. Second and third doses of infliximab were given after 2 and 6 weeks, respectively.
Since the start of 8-weekly infliximab infusions no relapses have occurred. Prednisone, azathioprine and hydroxychloroquine could be tapered and stopped within 3 months. She suffered from a Bordetella pertussis infection and a year later she developed an Herpes zoster infection of the thoracic dermatome requiring antiviral treatment.
At the age of 14 the patient is still successfully treated with 8-weekly infliximab infusions and MTX. In the past 4 years, she has experienced 2 episodes of non-severe skin vasculitis. The lesions resolved completely within 2 days without additional treatment. She has lost all clinical symptoms of steroid toxicity, is exhibiting catch up growth, feels well and energetic, attends high-level education and is reluctant to change the medication regimen.
We present a patient with juvenile PAN. Symptoms leading to the diagnosis were cutaneous lesions, muskuloskeletal findings, gastrointestinal system involvement, cardiac involvement, constitutional symptoms and elevated acute phase reactants, supported by histopathological findings of vasculitis [1–4]. She received extensive immunosuppressive treatment with prednisone, azathioprine and hydroxychloroquine but had persistent disease activity and developed severe steroid toxicity. When treatment with infliximab and MTX was started there was a rapid and total resolution of all symptoms. With repeated infusions remission was maintained. The acute improvement of symptoms is a likely consequence of antibody binding to soluble TNFα and inhibition of the interaction with the receptor .
PAN is a rare vasculitis in childhood. No validated classification criteria exist but Ozen et al. distinguish 4 different disease entities of which systemic PAN is the most common . Symptoms in our patient are concordant with systemic PAN. Treatment commonly includes steroids and all types of immunosuppressive drugs including cyclophosphamide. In our patient the main treatment limitations were steroid dependency and toxicity. We were reluctant to use cyclophosphamide because of its potential serious side effects of reduced fertility and development of malignancies [7, 8].
Infliximab is widely used in rheumatoid arthritis  and Crohn′s disease  and there are several reports about its use in other inflammatory conditions such as systemic vasculitides [5, 11], Behçet′s disease , Kawasaki disease , and juvenile idiopathic arthritis . To our knowledge, this is the first reported case of a child with systemic vasculitis successfully treated with infliximab.
Reported adverse effects of infliximab include infusion reactions, sepsis, reactivation of tuberculosis and the development of auto-antibodies . To prevent auto-antibody formation we added MTX to the therapy. Owing to the almost simultaneous start of infliximab and MTX treatment, we cannot be sure whether the dramatic improvement was due to the infliximab infusion alone. Besides two uncomplicated infections our patient has experienced no adverse effects so far.
Our case demonstrates that infliximab can be an effective treatment option in children with therapy-resistant systemic vasculitis. It can reduce exposure to steroids and other immunosuppressive drugs and induce complete and prolonged remission.